MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR, MODIFIED (TSA II), DEEPS; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR, MODIFIED (TSA II), DEEPS; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 297941
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd bbl¿ trypticase¿ soy agar, modified (tsa ii), deeps there was contamination.Id testing was conducted and bacillus flexus was identified in (1) one in-process sample plate that had tsa fluid added to it, (2) the negative control plate with only the tsa fluid, and (3) the tsa tube used for testing.No patient impact was reported.The following information was provided by the initial reporter: customer reports contamination for cat 297941 lot 2089931.Steps taken with customer/troubleshooting: per scar, customer reports that during qc microbiology testing utilizing lot 2089931, a negative sample tested oos for bioburden per lab investigation rec 591173.An associated tsa tube was observed with growth, and id testing was conducted.An endospore bacterial organism, bacillus flexus, was identified in (1) one in-process sample plate that had tsa fluid added to it, (2) the negative control plate with only the tsa fluid, and (3) the tsa tube used for testing.The laboratory investigation indicates the tsa tube as a potential source of the contamination.2,015 tubes remaining from the supplier lot are currently being held due to this concern.
 
Event or Problem Description
It was reported that while using bd bbl¿ trypticase¿ soy agar, modified (tsa ii), deeps there was contamination.Id testing was conducted and bacillus flexus was identified in (1) one in-process sample plate that had tsa fluid added to it, (2) the negative control plate with only the tsa fluid, and (3) the tsa tube used for testing.No patient impact was reported.The following information was provided by the initial reporter: customer reports contamination for cat 297941 lot 2089931.-steps taken with customer/troubleshooting: per scar, customer reports that during qc microbiology testing utilizing lot 2089931, a negative sample tested oos for bioburden per lab investigation rec 591173.An associated tsa tube was observed with growth, and id testing was conducted.An endospore bacterial organism, bacillus flexus, was identified in (1) one in-process sample plate that had tsa fluid added to it, (2) the negative control plate with only the tsa fluid, and (3) the tsa tube used for testing.The laboratory investigation indicates the tsa tube as a potential source of the contamination.2,015 tubes remaining from the supplier lot are currently being held due to this concern.
 
Additional Manufacturer Narrative
H.6 investigation summary: material 297941 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2089931 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, torqueing, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: --the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.--all autoclave parameters conformed to the validated cycle parameters for this product.--the minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been taken on batch 2089931.Retention samples from batch 2089931 (10 tubes) were available for inspection.No contamination was observed in 10/10 retention tubes from visual inspection.For further investigation two retention tubes were incubated directly at 20 to 25 degrees c (1 tube) and 33 to 37 degrees c (1 tube).At seven days incubation, no microbial growth was observed in 2/2 retention tubes directly incubated.Additionally, two retention tubes were melted, poured into petri dishes and allowed to cool.Plates with solidified agar were then incubated at 20 to 25 degree c (1 plate) and 33 to 37 degrees c (1 plate).At seven days incubation, no microbial growth was observed in 2/2 plates poured from retention tubes of batch 2089931.Returns were received to assist with the investigation.One hundred tubes from batch 2089931 returned in a 100-pack carton shipped in a box with bubble wrap.No contamination was observed in 100/100 tubes from visual inspection.For further investigation, returned tubes were incubated at 20 to 25 degrees c (50 tubes) and 33 to 37 degrees c (50 tubes).At seven days incubation, no microbial growth was observed in 100/100 return tubes.Additionally, two of the incubated returned tubes were then melted, plated, and allowed to cool.Plates with solidified agar were then incubated at 20 to 25 degree c (1 plate) and 33 to 37 degrees c (1 plate).At seven days incubation, no microbial growth was observed in 2/2 plates poured from returned tubes of batch 2089931.Two photos also were received for investigation.Both photos show each show a close up of a tube from batch 2089931 with parafilm around the cap.There does not appear to be media in the tube but there are white colonies growing within the tube.From the complaint description provided, it is followed that there is growth in the used tube from batch 2089931 in the residual media.A report for the identifying the growth in the tube as bacillus flexus was also provided for investigation.No contamination was observed in return and retention samples from batch 2089931 tested.However, this complaint can be confirmed for contamination from the photos provided.This product does not have a sterile claim.No complaint trends for contamination have been identified for this product and no other complaints have been taken on batch 2089931.No actions, including root cause investigation, are indicated at this time per bd procedures.Bd will continue to trend complaints for contamination.Risk management file review assessed the potential risk for the defect as severity s2 per baltrmterminalgpaph, rev 02, id 2.12.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY AGAR, MODIFIED (TSA II), DEEPS
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15602273
Report Number1119779-2022-01299
Device Sequence Number13999890
Product Code JSG
UDI-Device Identifier30382902979419
UDI-Public30382902979419
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/24/2023
Device Model Number297941
Device Catalogue Number297941
Device Lot Number2089931
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer11/30/2022
Initial Report FDA Received Date10/13/2022
Supplement Report FDA Received Date12/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown